Virginia, 2008

Flash Flooding and Hail in Virginia, July 7 to 8, 2008

July 7 to 8, 2008 · NWS RNK · 44 events in 17 counties and zones

An uncharacteristic area of relatively cool low pressure moved southeast out of Canada into the region. Daytime heating due to sunshine combined with the relatively cooler low overhead and helped to result in a very unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An uncharacteristic area of relatively cool low pressure moved southeast out of Canada into the region. Daytime heating due to sunshine combined with the relatively cooler low overhead and helped to result in a very unstable atmosphere. The result was the formation of thunderstorms with numerous reports of severe hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 7, 10:20 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 7, 10:20 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 AM EDT MON JUL 7 2008

.SYNOPSIS...
A SLOW MOVING UPPER LEVEL LOW WILL TRAVERSE THE AREA THE NEXT FEW
DAYS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. IT WILL
REMAIN VERY WARM AND HUMID AS SOUTHERLY FLOW CONTINUES DURING THE
PERIOD.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MODIFIED 12Z SOUNDINGS FROM RNK AND GSO SHOW MODERATE INSTABILITY
AGAIN THIS AFTERNOON WITH CAPES FROM AROUND 1500 J/KG...TO POSSIBLY
2500 IN THE PIEDMONT. WITH UPPER LOW RIGHT OVER THE
AREA...STEERING WINDS WILL BE VERY WEAK...SO STORM MOTION WILL BE
SLOWLY EASTWARD. IN ADDITION...PROPAGATION VECTORS ARE ALSO VERY
WEAK AND ERRATIC AS WOULD BE EXPECTED WITH AN UPPER LOW OVER THE
AREA....SO ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR
VERY HEAVY DOWNPOURS. AT LEAST THE PW ATS ARE NOT ELEVATED- JUST
PRONGED TO BE AROUND 1.4 OR 1.5 THIS AFTERNOON...NEAR NORMAL FOR
JULY. FFG IS ALSO QUITE HIGH EXCEPT IN THE ISOLATED LOCATIONS
WHERE WE HAVE HAD HEAVY DOWNPOURS PAST FEW DAYS. WILL KEEP MENTION
IN THE WHO- JUST ADDED IT TO THE WEATHER FOR THIS AFTERNOON INTO
THIS EVENING. A FEW OF THE STORMS PAST FEW DAYS HAVE BEEN STRONG
ENOUGH TO HAVE WET MICRO BURSTS AND IN ADDITION...OUR MID LEVEL
AIRMASS TODAY IS DRIER THAN PAST FEW DAYS...SO I WILL ADD IN GUSTY
WINDS TO THE WEATHER GRIDS. I EXPECT A FEW OF THE STORMS LATE THIS
AFTERNOON AND EARLY EVENING TO HAVE STRONG POSSIBLY DAMAGING
WINDS...SO WILL ADD TO THE HWO. I RAISED POPS A BIT- LOOKS LIKE
THE BEST LOW LEVEL CONVERGENCE/FORCING OCCURS IN THE MTNS EARLY
AFTERNOON...AND THEN SHIFTS EAST INTO THE FOOTHILL AND PIEDMONT
LATE AFTERNOON INTO EARLY EVENING. HAVE KEPT POPS TO CHC...BU T
RAISED TO 50 PCT IN MOST OF THE FOOTHILLS AND PIEDMONT. WILL WORD
AS SCATTERED RATHER THAN CHC. FCST MAX TEMPS LOOK IN LINE WITH
12Z SOUNDINGS...SO WILL MAKE ONLY MINOR CHANGES TO TEMPS.

NOT MUCH CHANGE IN THE SYNOPTIC PATTERN THE NEXT TWO DAYS AS THE
UPPER LOW OVER THE EASTERN OH VALLEY DRIFTS EVER SO SLOWLY TO THE
EAST. THE UPPER LOW FINALLY REACHES A POSITION ALONG THE EASTERN
SEABOARD BY EARLY WEDNESDAY ACCORDING TO ALL THE MAJOR MODELS.
SENSIBLE WEATHER WILL BE DRIVEN PRIMARILY BY SUB SYNOPTIC FEATURES
SUCH AS OUTFLOW BOUNDARIES AND DIFFERENTIAL HEATING. SURFACE
DEWPOINTS RANGE FROM ABOUT 60 TO 70 DEGREES PROVIDING PLENTY OF
MOISTURE FOR ANY STORMS THAT DO DEVELOP...WITH THE ABUNDANT
MOISTURE...DECENT LOW-LEVEL LAPSE RATES AND INSTABILITY SOME STORMS
COULD REACH SEVERE CRITERIA ALTHOUGH SPC SEEMS TO HAVE DISCOUNTED
THE LIKELIHOOD OMITTING EVEN A SEE TEXT FOR TODAY. ISOLATED HEAVY
RAINFALL STILL A POSSIBILITY WITH PWATS RANGING FROM 1.25 TO 1.50
INCHES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
AREA REMAINS IN A SEE TEXT OUTLOOK FROM SPC FOR DAY 2 AS UPPER
TROUGH AXIS PIVOTS SLOWLY ACROSS THE AREA AND WIND SHEAR PARAMETERS
BECOME SLIGHTLY MORE FAVORABLE. SB CAPES TUE AFTERNOON FORECAST TO
REACH ANYWHERE FROM 1000 TO 2000 J/KG ACROSS THE CWA SO STORMS
COULD APPROACH SEVERE. LITTLE CHANGE IN AVAILABLE MOISTURE ALSO
SUGGESTS THAT POCKETS OF HEAVY RAINFALL AGAIN POSSIBLE TUESDAY
AFTERNOON.

TEMPERATURES THROUGH THE PERIOD WILL BE SIMILAR TO THIS PAST
WEEKENDS TEMPERATURES. MUGGY OVERNIGHTS IN THE 60S TO LOWER 70S.
DAYTIME TEMPERATURES WILL BE BELOW NORMAL IF SHOWERS COME ACROSS
EARLY TO ABOVE NORMAL IF THEY ARRIVE LATE. GENERALLY 80S ACROSS THE
MOUNTAINS TO 90 IN THE PIEDMONT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WITH LITTLE UPPER LEVEL SUPPORT AND A WEST TO EAST ORIENTATION OF
FRONT...THE BOUNDARY WILL LIKELY ARRIVE AT LEAST 6 HRS SLOWER THAN
MODELS...WHICH IS A TYPICAL BIAS. WITH DOWNSLOPING
FLOW...SHWS/TSTORMS MAY TAKE A LITTLE LONGER TO MAKE IT ACROSS THE
BLUE RIDGE...AND MORE SUNSHINE IN THOSE PARTS COULD ALLOW STRONGER
STORMS TO FIRE THERE LATE PM AND EARLY EVENING. WENT A FEW DEGREES
ABV GUIDANCE ON MAX WED AND MIN THURS MORNING.

A WEAK HIGH PRESSURE SYSTEM WILL BUILD IN THURSDAY NIGHT INTO FRIDAY
NIGHT. THIS SHOULD BRING SOME TRANQUIL WEATHER IN FOR 24-36 HOURS.
HOWEVER...UPPER LEVEL RIDGE BUILDING OVER THE GULF COAST AND ZONAL
FLOW OVER THE AREA...COULD BRING STORMS INTO THE REGION BY FRIDAY
NIGHT. THESE STORMS WILL GET ORGANIZED IN THE MISSISSIPPI VALLEY AND
TRACK TO THE MID ATLANTIC REGION FRIDAY NIGHT AND INTO SATURDAY.
THESE STORMS WILL LIKELY TRACK ALONG THE OLD WEDNESDAY FRONTAL
BOUNDARY...WHICH COULD BE RETREATING THROUGH THE CWA DURING THIS
TIME.

DESPITE A COLD FRONTAGE PASSAGE MID WEEK...TEMPERATURES WILL HOVER
NEAR NORMAL THROUGH NEXT WEEKEND.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
BRIEF PERIOD OF IFR OR MVFR EARLY THIS MORNING WILL YIELD TO IFR
DURING THE DAY. SCATTERED SHOWERS IN THE FORECAST AGAIN TODAY BUT
DIFFICULT TO PINPOINT SO INCLUDED CB IN CLOUD GROUPS DURING THE
AFTERNOON AT ALL TAF SITES. BRIEF VSBY/CIG RESTRICTIONS POSSIBLE
IN ANY STORMS THAT DO FORM. VARIABLE FOG AND BR BY EALRY MORNING
TUESDAY AGAIN

THE UPPER TROF IS NOT FORECAST TO MOVE EAST OF THE COUNTY WARNING
AREA UNTIL TUESDAY MORNING SO MORE SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH TUESDAY.

COOL FRONT PASSES ACROSS THE MID ATLANTIC REGION ON WEDNESDAY
CONTINUING THE CHANCE FOR SHOWERS AND THUNDERSTORMS BUT ALLOWING
SLIGHTLY DRIER AIR FOR LATE WEEK.

&&

.HYDROLOGY...
SEVERAL FLASH FLOOD WARNINGS ISSUED SUNDAY AFTERNOON AND APPARENTLY
VERIFIED OVER MERCER AND GILES COUNTY. RADAR RAINFALL AMOUNTS 3 TO 4
INCHES IN SEVERAL HOURS PRODUCED AT LEAST ISOLATED
FLOODING...ALTHOUGH THE HIGHEST RAIN GAGE REPORT WAS 2.49 INCHES
AT EADS MILL IFLOWS IN MERCER COUNTY. GAGED STREAM RESPONSE IN THE
AREAS OF HEAVY RAIN WAS VERY UNIMPRESSIVE. THE BLUESTONE RIVER AT
SPANISHBURG IN MERCER COUNTY ROSE LESS THAN A FOOT...WHILE WALKER
CREEK AT BANE IN GILES COUNTY ROSE AROUND 1.5 FEET. STORMS TODAY
AND TUESDAY COULD ALSO PRODUCE VERY LOCALIZED FLASH FLOODING PER
THE DISCUSSION ABOVE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/PC
NEAR TERM...JJ/PC
SHORT TERM...PC
LONG TERM...KM/RCS
AVIATION...KM/PC
HYDROLOGY...
Hazardous weather outlook, Jul 7, 5:01 AM EST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 AM EDT MON JUL 7 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-081015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
601 AM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. A
FEW STORMS MAY CONTAIN DAMAGING WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY ACROSS MUCH OF
THE AREA WITH MORE HEAVY RAIN AND DAMAGING WIND POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 7, 9:14 AM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1014 AM EDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      OAKVALE                 37.33N 80.97W
07/06/2008                   MERCER             WV   DEPT OF HIGHWAYS

            CUMBERLAND RD...GOODWINS CHAPEL RD...AND POWELL MTN RD
            ALL PARTIALLY WASHED OUT FROM FLOODED CULVERTS

&&

JJACKSON
Special weather statement, Jul 7, 11:05 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EDT MON JUL 7 2008

VAZ012-013-015-016-071700-
GRAYSON VA-WYTHE VA-PULASKI VA-CARROLL VA-
1205 PM EDT MON JUL 7 2008

...STRONG STORMS MOVING THROUGH THE AREA...

AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF MAX
MEADOWS TO FRIES...MOVING EAST AT 12 MPH. THE LINE OF STRONG
THUNDERSTORMS WILL BE NEAR...BYLLESBY AT 1210 PM EDT...GRAHAMS FORGE
AT 1215 PM EDT...GALAX CITY AT 1225 PM EDT...PATTERSON...WOODLAWN AT
1245 PM EDT...SYLVATUS...ALLISONIA AT 1250 PM EDT...HILLSVILLE AT 100
PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE LIKELY WITH THESE STORMS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
Special weather statement, Jul 7, 11:26 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1226 PM EDT MON JUL 7 2008

VAZ012-013-015-016-071730-
GRAYSON VA-WYTHE VA-PULASKI VA-CARROLL VA-
1226 PM EDT MON JUL 7 2008

...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN IN THE AREA...

AT 1226 PM EDT...HEAVY RAIN WAS FALLING FROM A LINE OF THUNDERSTORMS
EXTENDING FROM 8 MILES SOUTH OF MAX MEADOWS TO IVANHOE...TO FRIES.
THE STORMS WERE MOVING SLOWLY EASTWARD. RADAR ESTIMATED RAINFALL
AMOUNTS OF OVER AN INCH IN LESS THAN 30 MINUTES. THIS WILL CAUSE
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE
STORMS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

JJ
Special weather statement, Jul 7, 11:33 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 PM EDT MON JUL 7 2008

WVZ045-071730-
GREENBRIER WV-
1233 PM EDT MON JUL 7 2008

...SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL...

AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 5 MILES NORTHWEST OF
LEONARD...THAT WERE NEARLY STATIONARY. RADAR ESTIMATED RAINFALL
AMOUNTS OF OVER AN INCH IN LESS THAN 30 MINUTES. THIS WILL CAUSE
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

JJ
Special weather statement, Jul 7, 11:47 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT MON JUL 7 2008

WVZ042-071745-
MERCER WV-
1247 PM EDT MON JUL 7 2008

...SLOW MOVING THUNDERSTORM PRODUCING VERY HEAVY RAINFALL...

AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF PRINCETON...OR ABOUT OVER
OAKVALE...MOVING EAST AT 3 MPH. RADAR ESTIMATED RAINFALL AMOUNTS OF
OVER AN INCH IN LESS THAN 30 MINUTES. THIS WILL CAUSE MINOR FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS...ESPECIALLY THOSE AREAS THAT
SAW HEAVY RAIN YESTERDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

JJ
Special weather statement, Jul 7, 12:03 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
103 PM EDT MON JUL 7 2008

VAZ010>014-017-WVZ042-044-071800-
WYTHE VA-FLOYD VA-PULASKI VA-BLAND VA-GILES VA-MERCER WV-MONROE WV-
MONTGOMERY VA-
103 PM EDT MON JUL 7 2008

...THUNDERSTORMS PRODUCING HEAVY RAINS AND GUSTY WINDS...

AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
NARROWS TO ALLISONIA...MOVING NORTHEAST AT 16 MPH. THE LINE OF STRONG
THUNDERSTORMS WILL BE NEAR...THESSALIA...GLEN LYN AT 110 PM EDT...
RICH CREEK...NARROWS AT 115 PM EDT...PETERSTOWN...DUBLIN AT 120 PM
EDT...POPLAR HILL AT 125 PM EDT...CLAYTOR LAKE STATE PARK...
PEARISBURG AT 130 PM EDT...CLAYTOR DAM AT 140 PM EDT...

EXPECT RAINFALL AMOUNTS OF OVER ONE INCH PER HOUR AND WIND GUSTS TO
40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH

The radar

The Roanoke radar (KFCX), 14 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

28 hail, 13 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.

Hail, Floyd

When
July 7, 12:05 PM EST
Where
Floyd County, 1.38 mi SSE of Pizarro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.911, -80.210

Hail, Roanoke (C)

When
July 7, 12:30 PM EST
Where
Roanoke (C) County, 2 mi SW of Roanoke
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.249, -79.976

Hail, Roanoke

When
July 7, 12:32 PM EST
Where
Roanoke County, 1.55 mi SW of Starkey
Measured
0.88 in hail
Reported by
Public
Coordinates
37.182, -80.017

Hail, Pulaski

When
July 7, 12:37 PM EST
Where
Pulaski County, Fairlawn
Measured
0.75 in hail
Reported by
Public
Coordinates
37.150, -80.600

Thunderstorm Wind, Craig

When
July 7, 12:48 PM EST
Where
Craig County, 1.3 mi WSW of Given
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Public
Coordinates
37.560, -80.050

A locust tree was blown down. Damage values are estimated.

Hail, Floyd

When
July 7, 1:05 PM EST
Where
Floyd County, 5 mi S of Floyd
Measured
0.88 in hail
Reported by
Public
Coordinates
36.848, -80.320

Hail, Floyd

When
July 7, 1:15 PM EST to 1:20 PM EST
Where
Floyd County, 2 mi NW of Floyd
Measured
0.75 in hail
Reported by
Public
Coordinates
36.941, -80.346

Hail, Floyd

When
July 7, 1:22 PM EST
Where
Floyd County, Willis
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
36.850, -80.480

Hail, Franklin

When
July 7, 1:30 PM EST
Where
Franklin County, 2.82 mi SSW of Hardys Ford
Measured
0.75 in hail
Reported by
Public
Coordinates
37.180, -79.830

Flash Flood, Floyd

When
July 7, 1:40 PM EST to 3:30 PM EST
Where
Floyd County, 1.9 mi SW of Floyd to 1.51 mi SSW of Floyd
Cause
Heavy Rain
Reported by
Public
Coordinates
36.900, -80.344

An estimated two inches of rain fell in an hour between Floyd and the Blue Ridge Parkway. The result was flash flooding along Dodds Creek.

Hail, Floyd

When
July 7, 1:50 PM EST
Where
Floyd County, 4 mi WNW of Floyd
Measured
0.75 in hail
Reported by
Public
Coordinates
36.942, -80.387

Thunderstorm Wind, Botetourt

When
July 7, 2:15 PM EST
Where
Botetourt County, 1.25 mi E of Springwood
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.550, -79.727

A large tree was blown down on State Route 43. Damage values are estimated.

Hail, Bedford

When
July 7, 2:15 PM EST
Where
Bedford County, 3 mi SE of Moneta
Measured
0.75 in hail
Reported by
Public
Coordinates
37.149, -79.591

Hail, Bedford

When
July 7, 2:17 PM EST to 2:20 PM EST
Where
Bedford County, 3 mi SW of Moneta
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
37.149, -79.668

Hail, Roanoke

When
July 7, 2:20 PM EST
Where
Roanoke County, 1 mi W of Salem City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.300, -80.088

Thunderstorm Wind, Salem (C)

When
July 7, 2:20 PM EST
Where
Salem (C) County, Salem (C)
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.300, -80.050

Two large tree limbs were blown down. Damage values are estimated.

Lightning, Salem (C)

When
July 7, 2:20 PM EST
Where
Salem (C) County, 1.34 mi WSW of Salem (C)
Property damage
$10
Reported by
Broadcast Media
Coordinates
37.291, -80.071

A girl was indirectly struck by lightning at a drive-in fast food restaurant. Her shoe was blown off her foot, but she was not injured.

Hail, Rockbridge

When
July 7, 2:47 PM EST
Where
Rockbridge County, 2.34 mi NE of Buffalo Forge
Measured
0.75 in hail
Reported by
Public
Coordinates
37.703, -79.418

Thunderstorm Wind, Alleghany

When
July 7, 2:56 PM EST
Where
Alleghany County, 0.56 mi SE of Jordan Mines
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Public
Coordinates
37.675, -80.112

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Rockbridge

When
July 7, 2:58 PM EST
Where
Rockbridge County, 3 mi SSE of Lexington
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.740, -79.429

A tree was blown down along Interstate 81 at mile marker 186. Damage values are estimated.

Flash Flood, Roanoke

When
July 7, 3:00 PM EST to 4:00 PM EST
Where
Roanoke County, 0.69 mi ESE of Leslie to 0.94 mi SE of Leslie
Cause
Heavy Rain
Reported by
Public
Coordinates
37.217, -79.888

Flash flooding along Back Creek prompted the closure of Highway 116 at Leslie.

Thunderstorm Wind, Rockbridge

When
July 7, 3:04 PM EST
Where
Rockbridge County, 0.44 mi S of Stewardsburg
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.744, -79.380

A couple of trees were blown down at the intersection of Highway 60 and Forge Road. Damage values are estimated.

Hail, Pittsylvania

When
July 7, 3:15 PM EST
Where
Pittsylvania County, Hurt
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -79.280

Hail, Bedford

When
July 7, 3:46 PM EST
Where
Bedford County, 6 mi W of Sedalia
Measured
0.75 in hail
Reported by
Public
Coordinates
37.480, -79.559

Hail, Campbell

When
July 7, 3:52 PM EST
Where
Campbell County, Altavista
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -79.300

Thunderstorm Wind, Pittsylvania

When
July 7, 4:00 PM EST
Where
Pittsylvania County, 1.84 mi SSW of Hurt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.056, -79.293

A tree was blown down. Damage values are estimated.

Hail, Campbell

When
July 7, 4:15 PM EST
Where
Campbell County, Altavista
Measured
0.88 in hail
Reported by
Public
Coordinates
37.120, -79.300

Hail, Appomattox

When
July 7, 4:28 PM EST
Where
Appomattox County, 1.1 mi W of Stonewall
Measured
0.75 in hail
Reported by
Public
Coordinates
37.420, -78.990

Thunderstorm Wind, Appomattox

When
July 7, 4:37 PM EST
Where
Appomattox County, 2.89 mi SSW of Stonewall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.385, -78.998

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 7, 4:45 PM EST
Where
Pittsylvania County, 1.08 mi SE of Motley
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.059, -79.336

Two trees were blown down. Damage values are estimated.

Hail, Campbell

When
July 7, 4:50 PM EST
Where
Campbell County, Concord
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.350, -78.980

Hail, Buckingham

When
July 7, 5:35 PM EST
Where
Buckingham County, 5 mi SW of Centenary
Measured
0.88 in hail
Reported by
Public
Coordinates
37.649, -78.585

Hail, Campbell

When
July 7, 5:40 PM EST
Where
Campbell County, 2 mi SW of Brookneal
Measured
0.75 in hail
Reported by
Public
Coordinates
37.029, -78.996

Hail, Wythe

When
July 7, 7:40 PM EST
Where
Wythe County, 2 mi N of Max Meadows
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.999, -80.930

Hail, Pittsylvania

When
July 7, 11:00 PM EST
Where
Pittsylvania County, Keeling
Measured
0.75 in hail
Reported by
Public
Coordinates
36.720, -79.300

Hail, Pittsylvania

When
July 7, 11:22 PM EST
Where
Pittsylvania County, 0.55 mi W of Pickaway
Measured
0.75 in hail
Reported by
Public
Coordinates
36.770, -79.210

Hail, Halifax

When
July 7, 11:47 PM EST
Where
Halifax County, 3 mi W of Nathalie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.930, -79.004

Hail, Campbell

When
July 8, 12:06 AM EST
Where
Campbell County, Gladys
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.170, -79.080

Hail, Appomattox

When
July 8, 12:20 AM EST
Where
Appomattox County, 7 mi WSW of Appomattox
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.311, -78.948

Hail, Rockbridge

When
July 8, 12:35 AM EST
Where
Rockbridge County, 2 mi S of Lexington
Measured
0.75 in hail
Reported by
Public
Coordinates
37.751, -79.450

Thunderstorm Wind, Appomattox

When
July 8, 12:40 AM EST
Where
Appomattox County, 3 mi S of Evergreen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.257, -78.780

A tree was blown down. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
July 8, 12:50 AM EST
Where
Appomattox County, 3 mi E of Appomattox
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.350, -78.775

A tree was blown down. Damage amounts are estimated.

Thunderstorm Wind, Appomattox

When
July 8, 1:01 AM EST
Where
Appomattox County, 3 mi E of Appomattox
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.350, -78.775

Trees were blown down. Damage values are estimated.

Thunderstorm Wind, Rockbridge

When
July 8, 1:27 AM EST
Where
Rockbridge County, 3.25 mi NNW of Rockbridge Baths
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.940, -79.452

Thunderstorms winds blew large limbs down across Route 39, blocking the road. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123281, 124398, 123283, 123282, 123284, 123300, 124397, 123292, 123307, 124400, 123304, 123309, 123316, 123314, 123317, 123318, 123319, 123322, 123323, 123321, 124401, 123320, 124399, 123329, 123324, 123325, 123328, 123330, 123331, 123327, 123332, 123333, 123334, 124395, 124396, 123336, 123335, 123337, 123338, 123341, and more.